When urine goes green: A diagnostic puzzle in trauma critical care

Read full text
Authors: Parvez Mohi Ud Din Dar, Jogendra Boddeda, Sahil Gupta
Cited by: 0
References: 9

Abstract

In the intensive care unit (ICU), changes in urine color can result from various causes, such as medications, metabolic disorders, and infections, and are always a cause of concern to the treating physician. We managed a polytrauma patient in the ICU and noticed passing green color urine, which was associated with intravenous Propofol administered for sedation. There are various factors that cause changes in urine color. Green color urine induced by Propofol is a rare and remarkable side effect. Propofol metabolites, such as the 4-sulfate and the 1- or 4-glucuronide conjugates of 2, 6-diisopropyl-1, 4-quinol, are excreted in the urine after undergoing glycoconjugation in the liver. The green color of urine is attributed to the presence of these phenolic metabolites in the urine. Phenolic metabolites of Propofol are produced in the liver and excreted in the urine, resulting in a green discoloration. Prompt recognition of this effect can help avoid unnecessary laboratory investigations.

Fields of Study & Subjects

Anesthesia and Sedative Agents Pharmacogenetics and Drug Metabolism Intensive Care Unit Cognitive Disorders

Publication details

Journal / source
Journal of Injury and Acute Care
Volume
2
Pages
1–1
Publication date
29 January 2026
Language
EN